Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS El Paso, TX

August 29, 2004Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 29, 2004, 4:24 PM MDT for Doña Ana County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 4:24 PM MDT (22:24 UTC)
Expired
Aug 29, 2004, 5:15 PM MDT
In force
51 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 67 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 292224
SVRELP
NMC013-292315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
423 PM MDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DONA ANA COUNTY IN NEW MEXICO
  INCLUDING THE CITY OF LAS CRUCES

* UNTIL 515 PM MDT

* AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER DONA ANA...OR ABOUT 6 MILES NORTH OF 
LAS CRUCES...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO PASS OVER INTERSTATE 25 
SOUTH OF RADIUM SPRINGS 430 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3268 10692 3230 10700 3222 10685 3241 10660

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:30 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 29, 2:30 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT SUN AUG 29 2004

SYNOPSIS...
MOISTURE HAS RETURNED TO THE REGION BEHIND A COLD FRONT THAT PUSHED
ACROSS THE AREA FROM THE EAST.  DAYTIME HEATING WILL MAKE THE
ATMOSPHERE UNSTABLE AND ALLOW ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP. THIS PATTERN WILL PERSIST THROUGH MOST OF
THE UPCOMING WEEK AS MOISTURE HANGS AROUND AND DISTURBANCES ALOFT
TRACK OVER THE AREA.

DISCUSSION...
BROAD WEST-EAST ORIENTED RIDGE ALOFT REMAINS NOSED OVER THE REGION.
12Z EPZ SOUNDING SHOWED CONTINUED CAP ALOFT WITH THIS FEATURE.
HOWEVER THIS SHOULD BE A SHORT LIVED SITUATION AS THE RIDGE IS
PROGGED TO BEGIN TO RETREAT WEST. PROG SOUNDING SHOW A QUICK ERODING
OF THE CAP THIS EVENING AS COOLER TEMPS ALOFT MOVE IN. ALSO THE EAST
PUSH HAS SUBSTANTIALLY INCREASED LOW LEVEL MOISTURE LEVELS ACROSS
THE REGION. MID LEVELS HAVE ALSO SEEN AN INCREASE IN MOISTURE ON
SOUTHERLY FLOW.  EARLY THIS AFTERNOON CONVECTION GETTING GOING IN
THE MOUNTAINS. HAVE INCREASED POPS FOR THE EASTERN ZONES INTO THE
SCATTERED CAT FOR THIS EVENING. BOTH THE ETA AND THE GFS SHOW
INCREASED POPS OVERNIGHT. DONT REALLY SEE ANYTHING REAL SIGNIFICANT
ALOFT IN THE FORM OF DISTURBANCES FOR THIS EVENING.

AS THE HIGH RECEDES WEST...FLOW ALOFT WILL BECOME MORE NE AND ALLOW
UPPER LEVEL DISTURBANCES ALOFT TO BE STEERED OVER THE REGION. THUS
WITH THE MOISTURE REMAINING OVER THE REGION AND WEAK DISTURBANCES
ALOFT WILL KEEP POPS IN FOR EACH DAY.  GFS AND ETA EVEN SHOW
INDICATIONS OF MCS DEVELOPMENT OVER THE EASTERN NM PLAINS FOR MON
AND TUE EVENINGS. THUS COULD GET SOME SIGNIFICANT BOUNDARIES AND
ADDITIONAL MOISTURE PUSHED INTO THE AREA. THIS WILL REQUIRE WATCHING
AS POPS WOULD HAVE TO BE ADJUSTED UPWARD.

FOR THURSDAY...FLOW APPEARS TO GO MORE ZONAL WITH A DIP IN MOISTURE
FOR THE LOWEST POP CHANCES OF THE WEEK. FRIDAY MOISTURE IS PROGGED
TO TAP INTO THE REGION FROM THE SOUTH AHEAD OF A TROPICAL SYSTEM.
GFS LONG RANGE CURRENTLY INDICATES THIS FEATURE WILL BE STEERED NE
UP OVER THE CWFA.  THIS WOULD PUT OUR RAIN CHANCES INTO
LIKELY/NUMEROUS CAT FOR SAT NIGHT AND SUNDAY...WITH OVERCAST SKIES
AND MUCH BELOW TEMPS.  BUT CONFIDENCE IN THIS IS SKETCHY NOW.

PRELIMINARY NUMBERS...

EL PASO               BB 066/090 066/089 065 31222
ALAMOGORDO            BB 062/089 062/086 060 32222
LAS CRUCES            BB 065/090 063/089 062 32222
CLOUDCROFT            BB 043/066 045/066 043 32222
TRUTH OR CONSEQUENCES BB 062/088 063/087 062 32222
SILVER CITY           BB 058/082 058/081 057 22222
DEMING                BB 063/091 064/090 063 22222
LORDSBURG             BB 062/093 062/090 063 22222
SIERRA BLANCA         BB 062/086 060/084 058 31222

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

14 / BIRD
Hazardous weather outlook, Aug 29, 11:00 AM MDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT SUN AUG 29 2004

NMZ022>025-030>032-TXZ055-056-292100-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

MOISTURE HAS MOVED BACK INTO THE REGION BEHIND A BACKDOOR COLD FRONT.
THUS ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTHERN NEW MEXICO AND FAR WEST TEXAS TODAY. SOME STORMS COULD
BECOME STRONG TO SEVERE.  HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY
THROUGH WEDNESDAY. LOCALLY HEAVY RAINS COULD DEVELOP OVER ISOLATED
LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BIRD

In the hours before

Special weather statement, Aug 29, 3:59 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
359 PM MDT SUN AUG 29 2004

NMZ032-292259-
SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...LAS CRUCES...
SUNLAND PARK AND UNIVERSITY PARK
359 PM MDT SUN AUG 29 2004

...STRONG THUNDERSTORMS AFFECTING WEST CENTRAL DONA ANA COUNTY...

AT 345 PM MDT NATIONAL WEATHER SERVICE RADAR IS SHOWING AN AREA OF
STRONG THUNDERSTORMS AND HEAVY RAIN ALONG A STRETCH OF INTERSTATE 10
WEST OF LAS CRUCES. THIS STORM IS PRODUCING PEA SIZED HAIL AND HEAVY
RAIN.  VISIBILITY WILL BE SIGNIFICANTLY REDUCED AND PONDING ON THE
ROADWAY WILL MAKE FOR DANGEROUS TRAVEL.  PERSONS TRAVELING THROUGH
THE AREA ARE URGED TO REDUCE SPEED AND TURN ON YOUR LIGHTS. DO NOT
STOP IN THE ROADWAY.  IF YOU NEED TO STOP FOR SAFETY...PULL WELL OFF
THE ROAD AND TURN YOUR LIGHTS OFF.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

BIRD

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.